FDA warns of possible fatalities from codeine use in some children after surgical procedures

August 15, 2012

FDA has issued a Drug Safety Communication concerning three children who died and one child who experienced a nonfatal but life-threatening case of respiratory depression after taking the pain-reliever codeine following tonsillectomy and/or adenoidectomy.

FDA has issued a Drug Safety Communication concerning three children who died and one child who experienced a nonfatal but life-threatening case of respiratory depression after taking the pain-reliever codeine following tonsillectomy and/or adenoidectomy.

The surgeries were performed to treat obstructive sleep apnea syndrome, a condition that results in repeated episodes of complete or partial blockage of the upper airway during sleep. The children received doses of codeine that were within the typical dose range.

Healthcare professionals and parents should be aware of the risks of using codeine in children who have had their tonsils and/or adenoids removed to treat obstructive sleep apnea. When prescribing codeine-containing drugs, healthcare providers should use the lowest effective dose for the shortest time on an as-needed basis. If parents or caregivers notice signs of overdose in a child, such as unusual sleepiness, difficulty being aroused or awakened, confusion, or noisy and difficult breathing, they should stop giving the child codeine and seek medical attention immediately.

“The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as postoperative pain following other types of surgery or procedures,” said Bob Rappaport, MD, director of the Division of Anesthesia, Analgesia and Addiction Products in FDA’s Center for Drug Evaluation and Research. “The FDA will update the public when more information is available.”

Once in the body, codeine is converted to morphine in the liver by an enzyme, cytochrome P450 isoenyme 2D6 (CYP2D6).

Some people metabolize codeine much faster and more completely than others. These people, known as ultra-rapid metabolizers, are likely to have higher-than-normal levels of morphine in their blood after taking codeine. These high levels can lead to overdose and death. The three children who died after taking codeine exhibited evidence of being ultra-rapid metabolizers.

The estimated frequency of ultra-rapid metabolizers is generally 1 to 7 out of every 100 people. However, in certain ethnic groups, the frequency may be as high as 28 out of every 100 people.

The only way to know whether someone metabolizes a drug faster than usual is to offer a genetic test. FDA has cleared tests to check for ultra-rapid metabolism.

“This is an interesting side effect as codeine has been used for many years to treat pain as well as control cough in children,” said James M. Wooten, PharmD, associate professor, department of medicine, section of clinical pharmacology, University of Missouri-Kansas City. “Obviously, more investigation is needed to discern if this effect is a product of opioids in general, or specifically codeine, or is this a result of using narcotics to treat post-op pain in susceptible patients [children] who are at greater risk for adverse drug reactions for a condition -- obstructive sleep apnea syndrome -- that may be associated with respiratory depression. This effect may prove to be a combination of all of these factors.”